November 1991

The Use of Medicinal Herbs by Human Immunodeficiency Virus-Infected Patients

Author Affiliations

From the Department of Medicine, University of California, San Francisco. Dr Kassler is now with the Centers for Disease Control, Atlanta, Ga.

Arch Intern Med. 1991;151(11):2281-2288. doi:10.1001/archinte.1991.00400110123024

The use of herbs has been advocated as an alternative treatment strategy for human immunodeficiency virus-related illness. To describe the use of medicinal herbs among acquired immunodeficiency syndrome clinic patients and to investigate possible toxic effects, we interviewed 114 randomly selected patients attending a university-based acquired immunodeficiency syndrome clinic and performed a structured review of the literature to identify potential adverse effects of herbal use. Twenty-five participants (22%) reported using one or more herbal products in the past 3 months. Of those taking herbs, six (24%) were unable to identify the herb that they had used. The mean number of herbal tablets taken was 4.5 tablets per day, and 12 patients (48%) reported taking herbs for longer than 90 days. The median cost to patients for their herbs was $18 per month. Of those taking herbs, five (20%) stated that their primary medical provider was unaware of their herb use, and four (16%) were involved in clinical drug trials while using herbs. Several patients reported taking herbs in doses at which potential adverse effects were identified in our literature review. These adverse effects include dermatitis, nausea, vomiting, diarrhea, thrombocytopenia, coagulopathies, altered mental status, hepatotoxicity, and electrolyte disturbances. Seven patients (28%) reported experiencing symptoms that could have been caused by one or more of the herbal products that they were taking. Physicians and clinical investigators need to inquire about patients' use of herbs. Patient care and clinical trials could be distorted because pharmacologic effects of herbs can resemble commonly occurring symptoms in human immunodeficiency virus disorders as well as side effects of prescribed or investigational medications.

(Arch Intern Med. 1991;151:2281-2288)